Arkansas, 2020

Hail in Arkansas, April 22, 2020

April 22, 2020 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across eastern Oklahoma during the morning of the 22nd, as a low pressure system associated with a strong upper level disturbance moved into the area. The storms moved eastward and across northwestern Arkansas in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the morning of the 22nd, as a low pressure system associated with a strong upper level disturbance moved into the area. The storms moved eastward and across northwestern Arkansas in the afternoon. The strongest storms produced hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 11:51 AM CST, 57 minutes earlier.

Area forecast discussion, Apr 22, 11:51 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1251 PM CDT Wed Apr 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Numerous showers and thunderstorms will result in highly variable
flight conditions this afternoon and early evening. MVFR ceilings
will then generally prevail overnight, with conditions improving
to VFR at the Oklahoma sites Thursday morning.

&&

.PREV DISCUSSION... /Issued 1207 PM CDT Wed Apr 22 2020/

DISCUSSION...
Widespread showers and thunderstorms will continue into the
afternoon, with isolated occurrences of large hail remaining
possible. Later this afternoon, surface based storms may develop
across south central Oklahoma and move into southeast Oklahoma by
late afternoon. The true warm sector will be hard pressed to make
much, if any, progress into our forecast area, so the future
evolution of these storms remains somewhat uncertain. All severe
modes will be possible with any surface based convection late this
afternoon and early this evening, but storms are likely to weaken
somewhat with eastward extent.

Have made minor adjustments to afternoon pops, and also a slight
downward adjustment to high temperatures for the afternoon.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 10 PM CDT this evening for OKZ054>057-
     059>062-064-067.

AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Apr 22, 12:32 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
132 PM CDT Wed Apr 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
132 PM CDT Wed Apr 22 2020

...SEVERE STORMS AND FLOODING POSSIBLE THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Far Southeast Oklahoma.
	ONSET...Late Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread thunderstorms, a few producing large hail, are ongoing
across eastern Oklahoma and west central Arkansas early this
afternoon. A large hail threat will continue with these storms
until at least late afternoon.

Additional severe storms are likely to develop across southern
Oklahoma around mid afternoon, and move east into southeast
Oklahoma by late afternoon. These storms will pose an elevated to
significant threat of severe weather into early this evening.
Large hail to tennis ball size, damaging winds, and tornadoes,
some possibly strong, are possible with any discrete cells,
especially across far southeast Oklahoma. In addition, storms
may train over the same areas and produce swaths of locally heavy
rainfall, increasing the threat of flash flooding.

Strong east to southeast winds this afternoon may gust to near 30
miles an hour at times.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances increase again Thursday night into Friday as
an upper level disturbance slides across the region. Any storms
that develop over the region will likely be elevated, and capable
of producing marginally severe hail, especially across southeast
Oklahoma and west central Arkansas on Friday afternoon.

The active pattern continues, with another system expected to
bring chances for storms again by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 22, 11:24 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1224 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             2 S CHECOTAH            35.44N 95.52W
04/22/2020  E0.75 INCH       MCINTOSH           OK   AMATEUR RADIO

&&

BLH
Special weather statement, Apr 22, 11:24 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 PM CDT Wed Apr 22 2020

OKZ054-059-221800-
Osage OK-Pawnee OK-
1224 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 100 PM CDT...

At 1224 PM CDT, a strong thunderstorm was located 8 miles west of
Ralston, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Fairfax...                        Shidler...
Ralston...                        Burbank...
Webb City...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Oklahoma.

LAT...LON 3655 9691 3655 9690 3656 9689 3658 9689
      3681 9672 3666 9647 3638 9682 3645 9699
TIME...MOT...LOC 1724Z 217DEG 44KT 3646 9688
Local storm report, Apr 22, 11:48 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             1 SE CLEVELAND          36.30N 96.45W
04/22/2020  E1.00 INCH       PAWNEE             OK   PUBLIC

&&

BLH
Special weather statement, Apr 22, 11:50 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed Apr 22 2020

ARZ029-OKZ075-076-221830-
Sebastian AR-Latimer OK-Le Flore OK-
1250 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN...EAST
CENTRAL LATIMER AND CENTRAL LE FLORE COUNTIES UNTIL 130 PM CDT...

At 1250 PM CDT, a strong thunderstorm was located over Lake Wister
State Park, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Poteau...                         Pocola...
Heavener...                       Spiro...
Panama...                         Mansfield...
Wister...                         Hackett...
Howe...                           Hartford...
Huntington...                     Bonanza...
Red Oak...                        Fanshawe...
Midland...                        Cameron...
Talimena State Park...            Heavener Runestone State Park...
Bengal...                         Lake Wister State Park...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Arkansas...and southeastern and east central Oklahoma.

LAT...LON 3506 9425 3506 9423 3497 9424 3495 9434
      3496 9437 3494 9439 3495 9441 3493 9443
      3493 9445 3486 9445 3469 9491 3488 9517
      3531 9455 3530 9449 3531 9448 3533 9450
      3535 9448 3507 9422
TIME...MOT...LOC 1750Z 234DEG 48KT 3492 9473
Special weather statement, Apr 22, 11:58 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1258 PM CDT Wed Apr 22 2020

OKZ054-221830-
Osage OK-
1258 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
130 PM CDT...

At 1258 PM CDT, a strong thunderstorm was located near Foraker,
moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Grainola...                       Foraker...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9635 3676 9654 3685 9674 3700 9666
TIME...MOT...LOC 1758Z 207DEG 51KT 3691 9658
Special weather statement, Apr 22, 12:36 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
136 PM CDT Wed Apr 22 2020

ARZ001-010-OKZ068-069-221900-
Benton AR-Washington AR-Adair OK-Cherokee OK-
136 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON...NORTHERN ADAIR AND EAST CENTRAL CHEROKEE
COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, a strong thunderstorm was located 6 miles north of
Christie, moving northeast at 75 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Fayetteville...                   Siloam Springs...
Farmington...                     Tontitown...
Westville...                      West Siloam Springs...
Highfill...                       Watts...
Proctor...                        Cincinnati...
Lake Francis...                   Fairmount...
Savoy...                          Ballard...
Wedington...                      Gallitin...
Wheeler...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3607 9421 3595 9482 3606 9487 3616 9462
      3616 9456 3619 9457 3628 9434
TIME...MOT...LOC 1836Z 245DEG 63KT 3605 9471

The radar

The Western Arkansas radar (KSRX), 13 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sebastian

When
April 22, 12:48 PM CST
Where
Sebastian County, 0.76 mi ESE of Greenwood
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.217, -94.257

Golfball size hail damaged vehicles and the roofs of homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888009.